Colorado, 2002Tornado and Flash Flooding in Colorado, August 24, 2002
August 24, 2002 · NWS BOU · 30 events in 5 counties and zones
26 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 2:25 PM MST, 10 hours 40 minutes earlier.
Area forecast discussion, Aug 23, 2:25 PM MST, 10 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT FRI AUG 23 2002
SHORT TERM DISCUSSION: DRIER AIR AT THE SFC HAS MOVED OUT OF THE
FOOTHILLS AND ONTO THE ADJACENT PLAINS WHILE LOW LVL MSTR CONTS ON
THE EXTREME EASTERN PLAINS. TWO SHOWER COMPLEXES HAVE DVLPD SO
FAR...ONE OVR NEB PANHANDLE AND THE OTHER ACRS STRN WASH AND NERN
ELBERT COUNTIES. FM THIS IT PPRS THE EVENING CONVECTIVE ACTIVITY IS
GOING TO BE FOCUSED ALG AND E OF A LINE FM LOGAN...WASHINGTON AND
LINCOLN COUNTIES. A FEW SHOWERS ARE ALSO POPPING UP OVR THE HIGH
COUNTRY. WITH UPR LVL JET MOVG OVR THE STATE...CONVECTION THAT GET
ORGANIZED ON THE PLAINS COULD BECOME LONG-LIVED. ON THE OTHER
HAND...IT WONT BE IN OUR FCST AREA FOR VERY LONG. THE STRONGEST
STORM...WHICH IS OVER SRN WASH CNTY IS ALSO MOVG SLOWLY...SO LOCALLY
HEAVY RAIN IS ALSO A THREAT. BY MIDNIGHT...THE SHOWER ACTIVITY
SHOULD BE DISSIPATING WITH SKIES GRADUALLY CLEARING.
LONG TERM DISCUSSION: AFTER TONIGHTS CONVECTION...LOW LVL MSTR WL
REMAIN ACRS THE ERN PLAINS AS RETURN FLOW FM THE DEPARTING
THUNDERSTORMS DRIVE LOW LVL ELY-SELY WINDS. EACH OF THE MODELS SHOW
HEALTHY AMOUNTS OF LOW LVL MSTR ACRS NERN CO THRU SAT AFTN. 700 MB
SPEC HUMIDITIES ARE PROGGED TO BE ARND 6 G/KG. JET STREAM IS STILL
FCST TO BE ACRS NRN CO SAT AFTN. UPR LVL RDG WL BE BLDG THE
AREA...BUT THE INCRSG NWLY FLOW ALOFT COULD PRODUCE ENOUGH SHEAR FOR
ORGANIZED CONVECTION TO DVLP.
THE RIDGE ALOFT SHOULD BE STRONG ENOUGH ON SUNDAY FOR WARMER TEMPS
AND LESS SHOWER ACTIVITY. DRY WX SHOULD CONTINUE INTO MON...BUT
THEN A PASSING TROUGH FM THE PAC NW MON NITE WILL PROBABLY BRING
BACK THE CHANCE OF PCPN FOR TUES THRU THE END OF THE WEEK. TEMPS
SHUD BE ABV NORMAL ON SUN AND MON...OTHERWISE TEMPS WILL BE
SEASONAL. KDRBY
.DEN...NONE.
In the hours before
Special weather statement, Aug 23, 7:50 PM MST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
850 PM MDT FRI AUG 23 2002
THE SEVERE THUNDERSTORM WATCH WAS CANCELLED AT 850 PM MDT
FOR THE FOLLOWING COUNTIES IN NORTHEAST COLORADO...
SEDGWICK...PHILLIPS AND LOGAN.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS HAD MOVED TO THE EAST OF THE AREA.
GARD...WFO BOULDER
Event by event
26 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Denver
- When
- August 24, 1:05 AM MST
- Where
- Denver County, 8 mi SW of Denver
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.650, -105.033
Hail, Sedgwick
- When
- August 24, 2:07 PM MST
- Where
- Sedgwick County, 7 mi SE of Julesburg
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.917, -102.167
Hail, Sedgwick
- When
- August 24, 2:10 PM MST
- Where
- Sedgwick County, 1 mi E of Julesburg
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.983, -102.250
Hail, Sedgwick
- When
- August 24, 2:20 PM MST
- Where
- Sedgwick County, 2 mi SE of Julesburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.967, -102.233
Hail, Sedgwick
- When
- August 24, 2:30 PM MST
- Where
- Sedgwick County, 3 mi S of Julesburg
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.933, -102.267
Flash Flood, Sedgwick
- When
- August 24, 2:30 PM MST to 4:30 PM MST
- Where
- Sedgwick County, 11 mi SE of Julesburg
- Reported by
- NEWSPAPER
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
Severe thunderstorms also produced flash flooding along County Road 55, southeast of Julesburg, as up to 4 inches of rain reportedly fell. Several county roads were washed out, resulting in temporary closures.
Hail, Sedgwick
- When
- August 24, 2:45 PM MST
- Where
- Sedgwick County, 12 mi SE of Julesburg
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.867, -102.100
Hail, Logan
- When
- August 24, 4:25 PM MST
- Where
- Logan County, 12 mi W of Sterling
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -103.433
Tornado, Logan
- When
- August 24, 4:27 PM MST
- Where
- Logan County, 7 mi NW of Merino
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -103.450
A small tornado touched down but did no damage.
Thunderstorm Wind, Washington
- When
- August 24, 4:50 PM MST
- Where
- Washington County, 18 mi NW of Akron
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.350, -103.433
Hail, Washington
- When
- August 24, 5:15 PM MST
- Where
- Washington County, 8 mi NW of Akron
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.250, -103.300
Hail, Washington
- When
- August 24, 5:16 PM MST
- Where
- Washington County, 7 mi NE of Akron
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.233, -103.100
Hail, Logan
- When
- August 24, 5:19 PM MST
- Where
- Logan County, 8 mi NW of Crook
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.933, -102.917
Hail, Washington
- When
- August 24, 5:20 PM MST
- Where
- Washington County, 14 mi S of Otis
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.950, -102.950
Hail, Washington
- When
- August 24, 5:25 PM MST
- Where
- Washington County, 1 mi E of Akron
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.167, -103.183
Hail, Washington
- When
- August 24, 5:30 PM MST
- Where
- Washington County, 19 mi S of Otis
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.867, -102.950
Large hail damaged several roofs and vehicles.
Hail, Washington
- When
- August 24, 5:36 PM MST
- Where
- Washington County, Platner
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -103.067
Hail, Phillips
- When
- August 24, 5:44 PM MST
- Where
- Phillips County, 8 mi N of Paoli
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -102.467
Hail, Washington
- When
- August 24, 5:49 PM MST
- Where
- Washington County, 3 mi NE of Akron
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.200, -103.167
Hail, Phillips
- When
- August 24, 6:01 PM MST
- Where
- Phillips County, Paoli
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.617, -102.467
Hail, Washington
- When
- August 24, 6:02 PM MST
- Where
- Washington County, 16 mi SE of Akron
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.000, -102.983
Hail, Washington
- When
- August 24, 6:05 PM MST
- Where
- Washington County, 3 mi N of Arickaree
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.717, -103.067
Hail, Washington
- When
- August 24, 6:09 PM MST
- Where
- Washington County, 5 mi SE of Akron
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -103.133
Hail, Washington
- When
- August 24, 6:30 PM MST
- Where
- Washington County, 3 mi N of Arickaree
- Measured
- 4.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.733, -103.067
Hail, Washington
- When
- August 24, 6:34 PM MST
- Where
- Washington County, 10 mi E of Anton
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.750, -103.033
Hail, Washington
- When
- August 24, 6:41 PM MST
- Where
- Washington County, 10 mi W of Cope
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -103.033
Hail, Washington
- When
- August 24, 7:03 PM MST
- Where
- Washington County, 2 mi SW of Cope
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.650, -102.883
Flash Flood, Washington
- When
- August 24, 7:30 PM MST to 10:00 PM MST
- Where
- Washington County, Southeast Portion
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
Severe thunderstorms producing large hail and heavy rain caused flash flooding over sections of southeast Washington County. Flooding occurred on State Highway 63, north of Akron, and along County Road 57. Floodwaters along the highway caused several cars, including a sheriff's vehicle, to slide into the ditch. There was also 2 feet of water reportedly covering highway 61, approximately 13 miles north of Otis.
Hail, Washington
- When
- August 24, 9:35 PM MST
- Where
- Washington County, 19 mi S of Otis
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.867, -102.950
Hail, Washington
- When
- August 24, 10:15 PM MST
- Where
- Washington County, Cope
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -102.850
A severe thunderstorm, producing very large hail and damaging winds, pummeled sections of Logan, Phillips and Washington Counties. Several homes and vehicles were damaged. In addition, several farmers suffered extensive crop damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 24, 20021 death · 4 injured · 1 event
- Tornadoes and Hail in Nebraska, August 24, 2002$154,000 · F0 · 13 events
- Flash Flood and Damaging Winds in Tennessee, August 24, 2002$97,000 · 53 kt wind · 9 events
- Hail and Damaging Winds in Missouri, August 24, 2002$100,000 · 0.75 in hail · 5 events
- Heavy Rain in Nebraska, August 24, 2002$102,000 · 1 event
- Lightning Strikes in Tennessee, August 24, 20021 injured · $50,000 · 2 events
- Hail and Damaging Winds in Virginia, August 24, 2002$38,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, August 24 to 25, 2002$28,000 · 1.75 in hail · 14 events
- Lightning Strike in North Carolina, August 24, 2002$50,000 · 1 event
- Flash Flood in South Dakota, August 24, 2002$50,000 · 1 event
- Damaging Wind in Tennessee, August 24, 2002$45,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 24, 2002$16,000 · 75 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313040, 5313041, 5313096, 5313097, 5313098, 5313193, 5313099, 5313100, 5313101, 5313102, 5313103, 5313104, 5313105, 5313106, 5313107, 5313108, 5313109, 5313110, 5313111, 5313112, 5313113, 5313114, 5313115, 5313116, 5313117, 5313118, 5313119, 5313122, 5313120, 5313121.